Ask Your Pharmacist
I hear a lot of talk about the opioid crisis in Canada. Much of what I see in the news involves British Columbia. Is there similar concern in New Brunswick?
I really wish we were exempt from the opioid crisis, but unfortunately substance use disorder (or the more commonly used term, addiction) has taken a toll on the lives of New Brunswickers. Dr. Duncan Webster, a medical microbiologist who is part of the innovative IMPACT research team in our province and the RECAP Clinic team, has done valuable research in this area that he has allowed me to share in this column.
What is an opioid?
Opioids are medications used to treat moderate to severe pain. Examples of opioid containing products include morphine (Statex), hydromphone (Dilaudid), codeine containing products (Tylenol 3), oxycodone containing products (Percocet), and fentanyl. At some point in your life, it is entirely likely you may be prescribed an opioid. Opioids are safe and effective medications when used appropriately. When misused, abused, or used illegally however, opioids can be fatal.
Is there a problem in New Brunswick with opioid misuse?
According to the Institution for Safe Medication Practices in Canada, opioids are the most common class of drugs leading to death in Canada. The high rate of diverted prescription drugs associated with abuse and fatal toxicity is a significant concern throughout New Brunswick. Between 2006 and 2016, 516 deaths occurred due to illicit or illegal drug-related toxicity in New Brunswick, with the highest rates of unintentional deaths in the southern part of the province. Accidental overdoses accounted for nearly 70 per cent of all deaths. Opioids used in combination with prescription sleep aids such as benzodiazepines (i.e. lorazepam, clonazepam, oxazepam) were found in the highest proportion of deaths. A surveillance of apparent opioid overdoses published by the New Brunswick Chief Medical Officer of Health (December 2019) reveals that between January 2016 and June 2019, there were 204 drug-related deaths. Apparent opioid-related deaths were responsible for more than half (54 per cent) of these deaths.
What are the side effects of opioids?
Opioids cause drowsiness, dizziness, and may increase the risks of falls. Opioids can cause severe constipation. People taking opioids should drink plenty of water and often require a stool softener and laxative. To minimize stomach upset, opioids may be taken with food. Other possible side effects include: blurred vision, heart palpitations, headache, erectile dysfunction, problems sleeping, and worsened sleep apnea.
What are the signs and symptoms of opioid overdose?
Signs of overdose include hallucinations, confusion, difficulty walking, extreme drowsiness/dizziness, slow or unusual breathing, unable to be woken up, cold and clammy skin. Call 911 right away if you suspect an opioid overdose or think you may have taken too much. Nalaxone is an antidote to opioid overdose. Talk to your pharmacist about how to obtain a naloxone kit.
What can you do to use opioids safely?
Opioids are addicting and need to be taken cautiously and only as prescribed. Talk to your pharmacist each time you are prescribed an opioid to learn how to take it safely. Avoid whenever possible combining opioids with sleeping medications. Never share prescription medicine containing opioids. Your opioid prescription may be fatal to someone else. Store opioids, (including used fentanyl patches), in a secure place to prevent theft, problematic use, or accidental exposure. Keep opioids out of sight and reach of children and pets. Taking even one dose by accident can be fatal. Never throw opioids (including used patches) into household trash where children and pets may find them. Return expired, unused or used opioids (including patches) to a pharmacy for proper disposal. For more information check out Health Canada’s website: https://health-products.canada.ca/dpd-bdpp/index-eng.jsp
Opioid addiction, like other addictions, is a human problem that has the potential to affect each of us in some way. I’ve had personal experience with two families who’ve lost loved ones from accidental opioid overdose. To learn more about what drives people to addiction and about the Canadian experience with addiction, I encourage you to pick up a copy of the book, “In the Realm of Hungry Ghosts” by Gabor Maté MD.
Dr Kevin Duplisea (PharmD BSc. Pharm, BSc. ACPR) is a pharmacist at Sharp’s Corner Drugstore in Sussex, New Brunswick. His opinions expressed in this newspaper are published for educational and informational purposes only, and are not intended as a diagnosis, treatment or as a substitute for professional medical advice, diagnosis or treatment. Send your questions to AskYourNBPharmacist@gmail.com.
Sussex pharmacist Kevin Duplisea dispenses information and advice on a wide range of pharmacy questions in a regular column published in several newspapers.
If you have a question you’d like to see answered in his column, you can send it to him at AskYourNBPharmacist@gmail.com.